"...all doctors should be able to diagnose and treat nutritional deficiencies."

Royal College of Physicians. Nutrition and Patients: A Doctor's Responsibility. London 2002

Logo

This page has been printed from the www.stewartnutrition.co.uk web site.


Can Supplements Have Adverse Effects?

For many years it was thought that because supplements of vitamins, minerals and other nutrients are natural they could do no harm.  This false premise helped to develop the notion that if a certain amount of a nutrient was good for you then more, perhaps much more, is bound to be a lot better for you.  There is now clear evidence form thousands of reports from around the world that even nutritional supplements can produce adverse effects due to either an excessive intake from food, water and other beverages, food supplements and prescribed sources or because the individual is unduly susceptible to experiencing an adverse reaction.

Types of Adverse Reactions to Nutritional Supplements

There are in fact many ways in which a supplement of an essential nutrient can produce an adverse effect.  Some of the more important ones are:

  • Temporary and non-serious reactions
    These are usually a consequence of a high intake of a particular nutrient over a brief period of time; vitamin B2 – riboflavin causing yellow discolouration of the urine, beta-carotene producing a yellow/orange tinge to the skin, excess magnesium and vitamin C causing diarrhoea, iron causing gastrointestinal upset and choline rarely causing a fishy odour to the sweat. 
  • Serious toxic accumulation
    These situations arise because the nutrient is difficult for the body to excrete and an excess can damage some tissues; vitamin A – retinol, iron, manganese and rarely copper accumulating in the liver. 
  • Effects of nutrients on the development or growth of cancer
    It appears possible that some nutrients in high doses might increase the risk of cancer developing or possibly its rate of growth.  This may apply to supplements but not dietary intake of vitamin A – retinol, beta-carotene, folate, zinc and possibly vitamin E and selenium. 
  • Disruption of nutritional state by a high intake of one nutrient
    Good health requires a balanced diet and balanced intake of essential nutrients.  A very high intake of one nutrient might influence the balance of another and cause an adverse health effect by inducing deficiency or excess; vitamin A – retinol excess inducing calcium mobilisation from bone and osteoporosis, zinc excess causing copper deficiency and high dose vitamin C causing increased iron accumulation in those with haemochromatosis.
  • Interaction with prescription medication
    Some nutrients from either the diet or supplements can interact and alter the effectiveness of prescription medication; calcium and many minerals affecting the absorption of some antibiotics, vitamin K altering the effectiveness of warfarin anticoagulant and other drug interactions involving vitamin E and vitamin B3.

The published reports of the adverse effects of nutritional supplements can be accessed from the US based National Institutes of Health website at   http://dietarysupplements.nlm.nih.gov/dietary/ingred.jsp .  They are accessed by selecting a nutrient from the Active Ingredients Alphabetical List, scrolling down to Adverse Effects (in humans) and clicking on the section Adverse Effects Literature [PubMed], which then takes you to a PubMed listing of relevant papers for that particular nutrient.  There would appear to be several thousand reports in total, many but not all of which relate to the use of nutritional supplements.

What Determines the Safety of Nutritional Supplements?

The factors that determine the potential for harm resulting from use of a nutritional supplement fall into two categories:

  • Excessive Intake
     - acute toxicity due to a massive intake (very rare)
     - chronic toxicity due to a moderately excessive intake from supplements, food or water
        which causes no adverse effects in the short term
  • Predisposing Factors
     - increased  risk due to the individual’s consumption of alcohol, cigarettes and drugs
     - underlying disease especially liver or renal problems which limit the excretion of any
        excess
     - increasing age of the person altering the balance between benefit and risk
     - genetic factors that alter the metabolism of the nutrient
     - specific interactions with prescription or over-the-counter drugs
        the consumption of prescription drugs was identified as a risk factor for adverse
        reactions to nutritional supplements in a large telephone survey of US citizens
     - sensitivity to the nutrient resulting in an allergic reaction (very rare)

The majority of serious adverse reactions to nutritional supplements can be avoided if a little common sense and caution are used.

Adverse reactions to nutritional supplements that involve chronic toxicity can pass through a number of stages from adequacy to, rarely, death in a similar manner to the evolution of nutritional deficiencies.  Stages of increased intake, increase in tissue stores and then organ dysfunction are the corollary of the stages in the development of a nutritional deficiency.



Copyright Dr. Alan Stewart M.B.B.S.M.R.C.P. (UK)M.F. Hom.
47 Priory Street, Lewes, East Sussex. BN7 1HJ
Tel 01273 487003 Fax: 01273 487576